skip navigation Smaller text size Reset text size Larger text size
Families & Children Women Teens Adults Seniors People with Disabilities
The NH Department of Health and Human Services (DHHS) is investigating vaping-related lung injuries as part of a multistate outbreak associated with use of e-cigarette, or vaping, products. DHHS is working with the Centers for Disease Control and Prevention (CDC), the U.S. Food and Drug Administration (FDA), local health departments, and other clinical and public health partners to address the outbreak.

WMUR Health Headlines: Severe Lung Disease/Injuries Associated with Vaping (length 3:19 minutes)

What are e-cigarettes/vaping?

E-cigarettes are a diverse group of battery-powered devices that mimic the act of smoking by producing an aerosol. The aerosol is created by heating a liquid mixture containing nicotine and/or cannabis, flavorings, and other chemicals, which are inhaled (called “vaping.”) The aerosol that users inhale contain harmful and potentially harmful substances, including:

  • Nicotine
  • Ultrafine particles that can be inhaled deep into the lungs
  • Flavoring such as diacetyl, a chemical linked to a serious lung disease
  • Volatile organic compounds
  • Cancer-causing chemicals
  • Heavy metals such as nickel, tin, and lead

Situation

At the beginning of August, CDC announced that a cluster of patients in the mid-West were hospitalized with a respiratory illness associated with vaping. Since those reports, other states around the country have identified more people with possible vaping-associated respiratory illness.

The cause of these illnesses is still under investigation, but all of these persons have reported vaping in the weeks and months prior to going into the hospital. There has not been one chemical or vaping product used by all individuals. 

Most patients who have become ill had progressive respiratory symptoms including difficulty breathing, cough, and chest pain with breathing.  Some people have even reported gastrointestinal symptoms such as nausea, vomiting, and diarrhea.  Medical evaluations have not shown that an infectious disease is the cause of a person’s symptoms. It is still unclear the best treatment for patients when they present with these vaping-associated respiratory illnesses. What can New Hampshire residents do to protect themselves and their families?E-cigarette use and vaping among youth and young adults is a major public health issue with e-cigarette use now the most commonly used tobacco product among youth. Almost a quarter (24%) of all high school aged adolescents in New Hampshire reported recently using electronic vapor products (the U.S. average is approximately 13%). Parents, guardians, and youth should be aware of the risk that e-cigarette use and vaping poses to their health and take steps to stop or prevent use of vaping and/or other tobacco products. People experiencing respiratory symptoms after vaping should seek medical care. Investigating Possible Connection with Vaping

Because the cause of the these illnesses are being investigated around the country, if a healthcare provider suspects his/her patient might have a vaping-associated respiratory illness, it is important for that healthcare provider to obtain more information about the person’s use of vaping and e-cigarette use, including:

  • Type of product and device used (e.g. liquids, refill pods, and/or cartridges
  • Sharing and re-use of old cartridges or pods
  • Types of drugs (e.g. nicotine and/or cannabis)
  • Method(s) of heating and inhaling drug (e.g., smoking, vaping, “dabbing”)
  • Whether there may be retained product, device, or chemical for further public health testing

CDC recommends that clinicians report cases of significant respiratory illness of unclear etiology and a history of vaping to the appropriate state and/or local health department. For additional information, healthcare providers should consult the NH Health Alert messages.

US Food and Drug Safety Reporting Tool

The US Food and Drug Administration (FDA) is continuing to investigate a possible link between e-cigarettes and seizures or other neurologic symptoms. FDA "strongly" encourages health providers and the public to report details of any incidents of seizures following e-cigarette use via its Safety Reporting Portal.

Additional Information

If you have additional questions, please contact the NH Tobacco Prevention and Cessation Program by email at TPCP@dhhs.nh.gov.

 
Translate this page

Disclaimer

New Hampshire Department of Health and Human Services
129 Pleasant Street | Concord, NH | 03301-3852


copyright 2016. State of New Hampshire